Alert archive / New Mexico / Flash Flood Warnings in 2023
Flash Flood Warning 46, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 2, 2023, 7:12 PM MDT for Eddy County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2023, 7:12 PM MDT (01:12 UTC)
- Expired
- Jul 2, 2023, 9:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 163 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2107 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
412
WGUS54 KMAF 030112
FFWMAF
NMC015-030315-
/O.NEW.KMAF.FF.W.0046.230703T0112Z-230703T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
712 PM MDT Sun Jul 2 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
North Central Eddy County in southeastern New Mexico...
* Until 915 PM MDT.
* At 712 PM MDT, trained weather spotters reported flash flooding
across the warned area. Additional rainfall amounts up to 1 inch
are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Artesia, Atoka, Artesia Municipal Airport and Dayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3297 10423 3272 10423 3271 10452 3296 10456
3296 10454 3296 10450 3296 10441 3296 10439
3296 10433 3296 10429
FLASH FLOOD...OBSERVED
$$
Rick Hluchan1 follow-up statement
666
WGUS74 KMAF 030251
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
851 PM MDT Sun Jul 2 2023
NMC015-030315-
/O.CON.KMAF.FF.W.0046.000000T0000Z-230703T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-
851 PM MDT Sun Jul 2 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT THIS
EVENING FOR NORTH CENTRAL EDDY COUNTY...
At 851 PM MDT, rainfall has ended but residual flooding is still
possible.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Artesia, Atoka, Artesia Municipal Airport and Dayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3297 10423 3272 10423 3271 10452 3296 10456
3296 10454 3296 10450 3296 10441 3296 10439
3296 10433 3296 10429
FLASH FLOOD...OBSERVED
$$
Rick HluchanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 5:15 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 2, 5:15 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 615 PM CDT Sun Jul 2 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Monday night) Issued at 240 PM CDT Sun Jul 2 2023 Upper level high pressure continues to hold some sway over our area. This will keep temperatures into the mid to upper 90s area wide with a few spots topping out at or just over 100F. Southeasterly flow will prevail tonight and into tomorrow. This will keep moisture levels elevated and keep lows mild in the upper 60s to low 70s for most. Isolated to scattered storms will be possible tomorrow afternoon and evening, mainly over the higher terrain, but any rain amounts will be on the lower side. A severe storm or two may be possible with anything that develops, but with low shear and less instability compared to the last couple of days. Storms will slowly move eastward towards the lower elevations where conditions are less favorable for organized storm activity. Lows tomorrow night again settle into the upper 60s to low 70s for most. && .LONG TERM... (Tuesday through Saturday) Issued at 240 PM CDT Sun Jul 2 2023 Tuesday, relatively "cool" temperatures are still on tap as Texas sits under a col between a ridge extending from off the coast of Baja to Arizona/New Mexico, and another centered over southern Florida/Cuba. This will keep temperatures near or just above normal. Unfortunately, however, long-range models build the ridge back into West Texas and Southeast New Mexico over the next week, resulting in a gradual increase in thicknesses/temperatures for the region through next Sunday. The good news is that the ridge won't be quite as pronounced as the one that brought last week's heat wave. Also, long range models are in fairly good agreement in beginning to retreat the ridge northwest sometime next weekend, with it closer to the Four Corners by Wednesday morning. This should halt the uptick in temperatures, and may even shave a degree off highs after next weekend. As it stands at the moment, next Saturday looks to be our warmest day, with fairly widespread triple digit highs ~ 7-9F above normal. A fairly strong LLJ is forecast each night in the extended, keeping PBL moisture juicy. However, under the ridge, much of the area will be capped each day. The only saving grace this time of year is a more easterly component to return flow, which may aid in orographic lift Tuesday through Thursday invof the Davis Mountains. Otherwise, grids stay dry, especially after Thursday as the ridge solidifies over the region. Cooler temperatures and increased PBL moisture will keep fire weather concerns low for the next week. && .AVIATION... (00Z TAFS) Issued at 614 PM CDT Sun Jul 2 2023 VFR will prevail through the period. Watching a line of storms across E NM which could affect KHOB, but confidence is low at this time. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 70 96 71 97 / 10 10 10 0 Carlsbad 70 99 71 100 / 20 20 10 10 Dryden 71 94 72 95 / 10 10 0 0 Fort Stockton 71 96 72 98 / 10 10 0 0 Guadalupe Pass 69 92 70 93 / 20 30 10 10 Hobbs 68 95 67 96 / 20 10 10 0 Marfa 58 92 59 90 / 10 40 10 20 Midland Intl Airport 70 96 73 97 / 10 0 0 0 Odessa 71 97 73 97 / 10 0 0 0 Wink 71 99 73 100 / 10 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...93 LONG TERM....44 AVIATION...29
Hazardous weather outlook, Jul 2, 10:05 AM MDT, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1105 AM CDT Sun Jul 2 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031615- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1105 AM CDT Sun Jul 2 2023 /1005 AM MDT Sun Jul 2 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe storms this afternoon and evening, mainly over northern Lea County. Any severe storms that do develop will be accompanied by damaging winds. Elsewhere, thunderstorms are possible this afternoon and tonight. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Special weather statement, Jul 2, 6:57 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
657 PM MDT Sun Jul 2 2023
NMZ029-030130-
Northern Lea County NM-
657 PM MDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of northeastern Lea
County through 730 PM MDT...
At 657 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Bronco, or 13 miles northeast of Tatum, moving
southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Lea
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3348 10305 3315 10306 3313 10307 3313 10308
3341 10329 3349 10306
TIME...MOT...LOC 0057Z 318DEG 23KT 3336 10311
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
87The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 4:01 PM MDT | Special Weather Statement | MAF | Lea | 44 min |
| Jul 3, 4:42 PM MDT | Special Weather Statement | MAF | Lea | 48 min |
| Jul 3, 5:32 PM MDT | Special Weather Statement | MAF | Lea | 43 min |
Nearby
Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.